Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

July 15, 2001Wasatch County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2001, 3:25 PM MDT for Wasatch County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2001, 3:25 PM MDT (21:25 UTC)
Expired
Jul 15, 2001, 4:15 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 198 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 152127
SVRSLC

UTC007-013-049-051-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARBON COUNTY IN UTAH
  EXTREME SOUTHWESTERN DUCHESNE COUNTY IN UTAH
  EXTREME SOUTHEASTERN UTAH COUNTY IN UTAH
  SOUTHEASTERN WASATCH COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLTON NEAR SCOFIELD    
  RESERVOIR...OR ABOUT 20 MILES   NORTHWEST OF PRICE...MOVING        
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COLTON AT 335 PM MDT
  7 MILES SOUTHEAST OF SOLDIER SUMMIT AT 345 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3982 11125 3967 11112 3983 11077 4001 11094

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:54 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 15, 1:54 PM MDT, 1 hour 31 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT SUN JUL 15 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH WILL GRADUALLY
DRY FROM THE SOUTHWEST TODAY. HOWEVER...SOME MOISTURE WILL PERSIST
OVER THE EAST AND FAR NORTHWEST ON MONDAY.

DISCUSSION...GOES SOUNDER PRECIPITABLE WATER DATA INDICATES DRAMATIC
DRYING SINCE YESTERDAY WESTERN UTAH. SURFACE DEW POINTS STILL
ELEVATED BUT SHOULD CRASH AS SOON AS LOW LEVEL INVERSIONS DISAPPEAR.
EXPECTING ANOTHER ROUND OF CONVECTION TODAY EXCEPT MUCH LESS
COVERAGE OVER THE WEST DESERTS. OVERALL LESS RAIN EXPECTED TODAY
WITH THE DRIER AIRMASS. FOR CELLS THAT DO FORM...ENOUGH SHEAR OVER
THE CENTRAL AND EAST FOR ORGANIZED UPDRAFTS...ESPECIALLY ALONG THE
ARIZONA BORDER.

UPDATED TO CLEAN UP MORNING WORDING FOR TODAY PERIOD. NO FURTHER
UPDATES PLANNED.

SLC 331 CDC 211  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:25 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron35 min
Jul 14, 6:31 PM MDTSevere Thunderstorm WarningSLCUtah39 min
Jul 14, 6:51 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron39 min
Jul 14, 7:33 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron42 min
Jul 14, 7:52 PM MDTSevere Thunderstorm WarningSLCSanpete, Sevier23 min
Jul 15, 3:05 PM MDTSevere Thunderstorm WarningSLCJuab, Utah40 min
Jul 15, 3:25 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne, Utah50 min
Jul 15, 3:32 PM MDTSevere Thunderstorm WarningSLCEmery, Sanpete, Sevier43 min
Jul 15, 3:40 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber35 min
Jul 15, 3:54 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan66 min
Jul 15, 4:15 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne, Utah30 min
Jul 15, 4:15 PM MDTSevere Thunderstorm WarningSLCEmery45 min
Jul 15, 4:45 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne45 min
Jul 15, 5:30 PM MDTSevere Thunderstorm WarningSLCDuchesne30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.